Thunderstorm Wind, Sherman
- When
- June 27, 5:14 PM MST
- Where
- Sherman County, 0.41 mi ESE of Goodland Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.367, -101.693
During the evening an eastward moving thunderstorm produced wind gusts up to 72 MPH. The highest wind gust was measured west of Mingo.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening an eastward moving thunderstorm produced wind gusts up to 72 MPH. The highest wind gust was measured west of Mingo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 27, 4:40 PM MST, 34 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 540 PM MDT Tue Jun 27 2017 .SHORT TERM...(This evening through Wednesday) Issued at 233 PM MDT Tue Jun 27 2017 Latest upper air analysis shows a deepening short wave trough over Eastern Colorado. At the surface a north-south trough was located near Limon. To the east a warm front/dry line was located over Northwest Kansas into far Northeast Colorado. For the rest of the afternoon, initial thoughts from the update AFD are still on track. Have high confidence of storms moving east from Colorado this afternoon and evening. Main concern is still the storm coverage due to the deep mixed layer and large dew point depressions shown in the soundings despite the fairly high CAPE. With the dry line moving northeast, instability will fade through the afternoon, which will affect storm intensity. The best chance for severe weather will be east of the CO border where the higher CAPE will be. As such storm coverage should increase as they move into KS. However tornadic development is possible over East Central CO near the surface trough axis. Isolated storm development still looks possible for McCook to Norton as the dry line/warm front move through with an upper level short wave trough overhead. Tornadic development will be possible here as well due to the close proximity of the front/dry line. This evening the storms will continue across the forecast area. As the storms cross the dry line east of the forecast area they should increase even more in intensity. There still looks to be a threat for severe storms, with the final round during the mid and late evening ahead of an advancing cold front. Still not quite as confident in the development of these storms as I am with the initial round that moves east across the forecast area. This final round may merge in with the broken line of storms moving east across the forecast area, causing there to be little distinction between the two. Any severe storms should be east of the forecast area well before midnight. Wednesday will be a similar setup to today regarding an upper level short wave trough moving across from the west. The circulation behind the cold front from tonight will push the dry line back west across the forecast area. During the afternoon the upper level short wave trough will deepen along the dry line. Mixed layer CINH is still very strong, but surface based CINH is very low over Kit Carson/Cheyenne counties in CO. Am anticipating storms to develop over these counties or move into these counties from the west due to surface convergence to the west and the upper level short wave trough overhead. Storm coverage should remain confined to mainly Eastern Colorado during the afternoon. Threats for Wednesday are damaging wind gusts and hail up to hen egg size, with the best threat for severe weather over Kit Carson and Cheyenne counties. .LONG TERM...(Wednesday night through Tuesday) Issued at 151 PM MDT Tue Jun 27 2017 The long term period is showing to be an active one with storm chances almost everyday. Starting off on Wednesday night, storm chances will continue over the region from the afternoon hours. CAPE and shear values are favorable for severe storm development. Come Thursday a trough will move over the region and bring with it continued storm chances. There will also be a cold front that will move over the area. That trough will stay over the region through Saturday morning. Then northwest flow will dominate over the region. Friday looks like a lull period in precipitation, but there may be some chances along the northwest part of the region in association with a brief passage of a shortwave. Saturday brings another round of storms with another shortwave moving over the region. Sunday is showing a similar pattern. Monday and Tuesday brings a ridge over the region, as well as dry conditions. There could potentially be some brief pop up precipitation chances each day. Temperatures during the period will be in the 80s Thursday through Saturday. Friday will see a slight decrease into the upper 70s to mid 80s with the passage of the cold front. Sunday through Tuesday will see a slight increase into the 90s due to the ridge. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 528 PM MDT Tue Jun 27 2017 VFR conditions are expected at MCK and GLD with a isolated thunderstorms moving across the area in the vicinity of the TAF sites between 00Z and 05Z. Storms dissipate by 05Z with scattered high clouds remaining through the remainder of the TAF period. Gusty south winds with variable gusts and directions as thunderstorms move across become light out of the south after 05Z and turn northwest between 13-15Z as a surface trough moves east across the central high plains and light and variable with weak surface flow by 00Z Wednesday evening. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...CLT AVIATION...LOCKHART
Hazardous Weather Outlook National Weather Service Goodland KS 1046 AM MDT Tue Jun 27 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281700- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1046 AM MDT Tue Jun 27 2017 /1146 AM CDT Tue Jun 27 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated thunderstorms will develop across East Central Colorado by 2 PM MDT and increase in coverage as they spread east through the evening. Large hail in excess of 2 inches and damaging winds in excess of 70 mph possible threats with this activity. Tornadoes may also occur with any storms in the East Central Colorado this afternoon. Isolated storms may develop along and east of Highway 83 this afternoon. If storms do develop they will quickly become severe with 2 inch diameter hail or larger, 70 MPH plus wind gusts and tornadoes all possible with these storms. Another final of severe thunderstorms may develop this evening east of the Colorado border. Large hail up to half dollar size may occur with these storms. The severe threat will end by 10 PM MDT or 11 PM CDT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Severe thunderstorms will be possible each afternoon and evening from Wednesday through Thursday, and again on Sunday. Large hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. Any severe weather reports are greatly appreciated through social media or by phone.
Special Weather Statement National Weather Service Goodland KS 331 PM MDT TUE JUN 27 2017 COZ090-272200- Yuma County CO- 331 PM MDT TUE JUN 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL 400 PM MDT... At 330 PM MDT, Doppler radar was tracking a strong thunderstorm over Eckley, or 12 miles east of Yuma, moving northeast at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wray, Eckley and Wauneta. This includes Highway 385 between mile markers 244 and 259. LAT...LON 3997 10250 4013 10263 4035 10230 4012 10210 TIME...MOT...LOC 2130Z 236DEG 19KT 4010 10248 Buller
Special Weather Statement National Weather Service Goodland KS 424 PM MDT TUE JUN 27 2017 COZ091-092-272300- Kit Carson County CO-Cheyenne County CO- 424 PM MDT TUE JUN 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND SOUTH CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 500 PM MDT... At 424 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles northwest of Cheyenne Wells, moving southeast at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cheyenne Wells. This includes Highway 385 between mile markers 150 and 171. LAT...LON 3897 10260 3913 10249 3904 10217 3881 10234 TIME...MOT...LOC 2224Z 298DEG 17KT 3902 10247 Buller
Special Weather Statement National Weather Service Goodland KS 504 PM MDT TUE JUN 27 2017 COZ091-272345- Kit Carson County CO- 504 PM MDT TUE JUN 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON COUNTY UNTIL 545 PM MDT... At 504 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Stratton, moving east at 30 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Burlington, Stratton and Bethune. This includes the following highways... Interstate 70 in Colorado between mile markers 417 and 449. Highway 385 between mile markers 171 and 190. LAT...LON 3909 10267 3931 10267 3935 10206 3905 10205 TIME...MOT...LOC 2304Z 269DEG 27KT 3921 10256 Buller
Special Weather Statement
National Weather Service Goodland KS
528 PM MDT TUE JUN 27 2017
COZ092-KSZ013-027-280000-
Cheyenne County CO-Wallace KS-Sherman KS-
528 PM MDT TUE JUN 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL
KANSAS AND SOUTH CENTRAL SHERMAN COUNTIES IN NORTHWESTERN KANSAS
UNTIL 600 PM MDT...
At 528 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Weskan, or 17 miles west of Sharon Springs, moving
northeast at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of northeastern
Cheyenne County in east central Colorado...northwestern Wallace
County in west central Kansas and south central Sherman Counties in
northwestern Kansas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3888 10208 3900 10220 3905 10214 3905 10205
3911 10205 3923 10189 3910 10170
TIME...MOT...LOC 2328Z 234DEG 19KT 3899 10205
BullerSpecial Weather Statement
National Weather Service Goodland KS
532 PM MDT TUE JUN 27 2017
COZ092-KSZ027-280000-
Cheyenne County CO-Wallace KS-
532 PM MDT TUE JUN 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO AND SOUTHWESTERN WALLACE COUNTIES IN WEST
CENTRAL KANSAS UNTIL 600 PM MDT...
At 532 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Weskan, or 17 miles east of Cheyenne Wells, moving
northeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Weskan.
LAT...LON 3870 10206 3881 10219 3900 10187 3878 10167
3870 10196
TIME...MOT...LOC 2332Z 234DEG 19KT 3875 10203
BullerThe Goodland radar (KGLD), 1 km away, was scanning. The volume nearest the first event began at 00:13 UTC.
5 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707498, 707502, 707499, 707500, 707501.